HEALTHY LIVING — Is my medicine making me sick?
Published 12:02 am Friday, October 25, 2019
Medication is a wonderful thing; it saves lives and improves chronic conditions. In most cases, it is the difference between living and existing.
However, there are well documented cases where the very medications that are meant to help, end up causing very bad problems. I am not speaking of just allergic reactions to some drugs.
The term being addressed in this column is medication toxicity. Most drugs are eliminated from the body through the kidneys and liver, but starting around the fourth decade we start accumulating fat and lose muscle mass, accompanied by a progressive decline in the ability of our kidneys and liver to process and clear medications. All of this makes us more prone to drug toxicity.
Despite the well-established connection between aging and drug toxicity, physicians sometimes fail to equate patients’ symptoms with an adverse drug reaction, attributing them instead to a new medical condition. Doctors see a lot of patients who come in with a general “I don’t feel well” complaint, or maybe they’re confused and dehydrated, and they attribute it to a viral illness, when it’s caused at least in part by the medication they’re taking.
There is a tendency for physicians to prescribe a medication for every symptom, and not every symptom requires a medication. The more medications a patient takes, the more likely one of them will build up to toxic levels, experts say.
Finally, patients often see multiple doctors who do not communicate with one another and so end up prescribing similar drugs — which, when combined, can reach toxic levels.
This is being addressed in the medical community by having you bring in ALL of the medications you are taking, each time you visit the doctor. This way, your doctor or NP can monitor your intake.
As a consumer and caretaker of your body, it is your responsibility to read and learn BEFORE putting a new drug into your system. Side effects always sound scary and in most cases are very mild and the body adjusts after a few doses. But there are many medications that have side effects that can get worse in a matter of days, to the point they adversely affect your life.
Read everything, there is so much good information on the internet. Remember though, the drug companies put out much of the information on their products. Do a search on the internet for PATIENT reviews. That is where you will get the practical information. Read many, not a few. Get a good sampling and if you see complications that mirror what you are experiencing, go to your doctor immediately and discuss your concerns. If you are close to someone who maybe experiencing issues, speak to them or their caretaker about what you have noticed. They may not realize what is happening to them.
Be aware, read and learn, speak up, and take care.
Jody Holton writes about healthy living for The Port Arthur News.